JOURNAL ARTICLE

Refeeding encephalopathy in a patient with severe hypophosphataemia and hyperammonaemia

S Becker, G Dam, C L Hvas
European Journal of Clinical Nutrition 2015, 69 (2): 279-81
25387900
The refeeding syndrome is a potentially fatal condition that affects multiple organ systems. It is the consequence of fluid and electrolyte shifts that may occur in a malnourished patient following the introduction of nutrition therapy. The most prominent characteristic is hypophosphataemia. Although hyperammonaemia is usually seen in decompensated liver cirrhosis or acute liver failure, it may occur in other settings. We report a clinical case of prolonged and severe encephalopathy accompanied by hypophosphataemia and hyperammonaemia in a 59-year-old woman with no preexisting liver disease, urea cycle defects or portosystemic shunting. We suggest that these biochemical abnormalities were caused by uncontrolled refeeding and that the clinical picture was consistent with refeeding encephalopathy.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
25387900
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.